Missouri, 2020

Damaging Winds and Lightning Strike in Missouri, September 27, 2020

September 27, 2020 · NWS SGF · 8 events in 5 counties and zones

A line of strong to severe thunderstorms moved through the Ozarks producing scattered reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of strong to severe thunderstorms moved through the Ozarks producing scattered reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 27, 1:19 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 27, 1:19 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
219 PM CDT Sun Sep 27 2020

.SHORT TERM...(This evening through Tonight)

A cold front was entering the Ozarks this afternoon from the
northwest, forcing an area of deep convection along this feature.
Showers and thunderstorms will eventually become widespread in
nature, and impact nearly all locations across the region. A few
of the most intense storms will be capable of producing damaging
wind gusts up to 60 mph and large hail.

Instability continues to tick up this afternoon as a belt of 2000
j/kg mixed layer cape evolves across southwest Missouri by 22Z.
With deep layer shear ranging from 30 to 40 knots, this
combination will be capable of organizing a few storms. Some of
the latest high resolution models actually have some low level
cape evolving, however, very little low level helicity will be in
play.

We will be launching a 20z RAOB to provide the evening shift and
users with a snapshot of our environment, and take another look at
the low level cape/shear combination.

For tonight, showers and thunderstorms will continue behind the
front, eventually exiting south central Missouri by Monday
morning. Much colder air will spread in behind the front, causing
temperatures to fall into the 40s across most locations tonight.

Look for rainfall amounts to range from 0.30 to 1.00 inch by early
Monday morning. No flash flooding is expected at this time due to
the progressive nature of the storms and the very dry antecedent
conditions.

.LONG TERM...(Monday through Sunday)

Autumn air will spread in from the northwest, causing some of the
coldest temperatures we've observed since April. For Monday, highs
will struggle to warm out of the mid 60s.

In addition to the colder weather, will come an extended period
of dry conditions with no precipitation chances going from Monday
through next weekend. This dry spell will be accompanied by a
continental airmass with Canadian origin. Deep northwest flow will
persist through the upcoming weekend, forcing another cold front
to approach by Thursday. This will cool temperatures by a few
degrees for Thursday into Friday.

No freezing temperatures are expected this week, however we could
see some reading into the upper 30s Thursday and Friday nights,
especially in the eastern Ozarks.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of southwest Missouri can expect stormy
weather late this afternoon and through the evening hours. Pilots
will need to monitor radar trends as severe weather will be
possible in some of the more intense storms.

Showers and thunderstorms will likely linger into the late
evening, and overnight period over some locations. Flight
conditions will be lowered as storms directly impact airfields.

A cold front approaching from the northwest is the main forcing
mechanism with these storms, which will also cause surface winds
to shift to the northwest later tonight and through tomorrow.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Sep 27, 12:56 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
156 PM CDT Sun Sep 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
156 PM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

An episode of strong to severe thunderstorms is expected to occur
over extreme southeast Kansas and the Missouri Ozarks late this
afternoon and through the evening hours. The most intense storms
will be capable of producing pea to golf ball sized hail along
with damaging wind gusts up to 60 mph.

Behind the front, northwest winds will gust between 20-30 MPH
late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
portions of extreme southeast Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The radar

The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hickory

When
September 27, 2:42 PM CST
Where
Hickory County, 4.41 mi E of Preston to 4.74 mi E of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.940, -93.150

Large tree branches were downed by high winds and sheet metal was removed from a deck. A personal weather station recorded a 49 mph wind gust.

Thunderstorm Wind, Hickory

When
September 27, 2:44 PM CST
Where
Hickory County, 3.88 mi E of Preston to 4.01 mi E of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.940, -93.160

Several trees and large limbs were reported down and at least one power pole was snapped causing localized power outages.

Thunderstorm Wind, Polk

When
September 27, 2:54 PM CST
Where
Polk County, 0.88 mi NE of Mohawk Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.760, -93.310

Winds estimated at 60 mph downed several large branches, some of which caused minor damage to a vehicle.

Thunderstorm Wind, Dallas

When
September 27, 3:24 PM CST
Where
Dallas County, 1.76 mi SE of Windyville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.700, -92.910

Several trees were uprooted or broken and a barn suffered moderate roof and siding damage.

Thunderstorm Wind, Laclede

When
September 27, 3:50 PM CST
Where
Laclede County, 4.01 mi ESE of Bennett Spgs to 4.07 mi ESE of Bennett Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
37.710, -92.801

Multiple power outages were reported as power lines and poles were downed by high winds.

Thunderstorm Wind, Laclede

When
September 27, 3:52 PM CST
Where
Laclede County, 0.44 mi W of Lebanon to 0.55 mi E of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.681, -92.678

Several power lines were reported down in town. Scattered power outages occurred.

Lightning, Christian

When
September 27, 4:37 PM CST
Where
Christian County, 2.16 mi SE of Highlandville
Property damage
$25,000
Reported by
Utility Company
Coordinates
36.910, -93.250

Lightning struck a utility pole causing a transformer to fail and power outages.

Thunderstorm Wind, Christian

When
September 27, 4:57 PM CST
Where
Christian County, 0.82 mi NNE of Oldfield to 0.88 mi NE of Oldfield
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
36.980, -93.043

A large tree was downed onto a power line causing power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917871, 917872, 917873, 917874, 917875, 917876, 917834, 917877.